Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

July 24, 2021Marshall County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 24, 2021, 5:26 PM CDT for Marshall County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 5:26 PM CDT (22:26 UTC)
Expired
Jul 24, 2021, 6:00 PM CDT
In force
34 min
Issued by
NWS Topeka, KS

County Marshall County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS83 KTOP 242226
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
526 PM CDT Sat Jul 24 2021
 
KSZ010-011-242300-
Nemaha-Marshall-
526 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NEMAHA AND
SOUTHEASTERN MARSHALL COUNTIES UNTIL 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vermillion. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Frankfort and Vermillion. 

LAT...LON 3965 9643 3977 9643 3983 9618 3965 9618
TIME...MOT...LOC 2226Z 340DEG 1KT 3974 9629 

$$

Reese

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 24, 3:04 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 24, 3:04 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
304 PM CDT Sat Jul 24 2021

.DISCUSSION...
Issued at 302 PM CDT Sat Jul 24 2021

As of 20Z Saturday afternoon, upper level ridging continues to
reside across a portion of the central and southern Plains. An
elongated upper trough extends from northeast Canada through the
upper midwest with an attendant, weak surface trough axis extending
through northern KS. A modest temperature gradient exists behind the
trough axis, but this is mainly due to residual cloud cover from
earlier today. Otherwise, the Topeka forecast area remains within
the hot and humid sector with temperatures well into the 90s and dew
points in the low to mid 70s. Combining the two, heat index values
have risen into the 100-110 degree range for most. As the weak
frontal zone slides into the area this afternoon and tonight, there
may be a few showers/isolated storms. The primary concern with the
strongest storm would be lightning and gusty winds. Additional
showers/storms are possible Sunday as the boundary remains in the
area with weak mid/upper perturbations glancing the area. With the
likelihood for increased clouds and a few showers/storms tomorrow,
temperatures will a touch cooler with highs in the low to middle
90s. The humidity will remain nearly the same as today with
afternoon heat index values around 100.

Rain chances will taper off by Monday afternoon/evening as the upper
ridge amplifies and overspreads the central Plains. Monday's
temperatures are likely to be similar to Sunday with highs in the
low to mid 90s and heat index values around 100. The brutal and
excessive heat returns by Tuesday as highs touch the low to upper
90s. The heat further builds for Wednesday through Saturday as air
temperatures approach 100. With humid conditions remaining as well,
heat index values will approach heat advisory criteria each
afternoon (Wednesday-Saturday). Otherwise, rain chances appear
minimal through next week but may return next weekend as the upper
ridge regresses westward and a weak surface front approaches the
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM CDT Sat Jul 24 2021

VFR conditions are expected through the TAF period. A stray storm
is possible this evening and overnight, although confidence is
much too low to introduce at the terminals. Otherwise, a weak
front will encroach the terminals through the period and gradually
transition winds to variable, although remaining below 10 kt.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

DISCUSSION...Baerg
AVIATION...Baerg
Hazardous weather outlook, Jul 24, 11:23 AM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1123 AM CDT Sat Jul 24 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-251630-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1123 AM CDT Sat Jul 24 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Afternoon heat index values up to 110 degrees are probable across
the outlook area this afternoon.

Thunderstorms are possible this afternoon into the overnight
hours across the entire area. The primary concerns with any storm
will be lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous heat may return by Wednesday into Thursday of the
upcoming week. Heat headlines may be warranted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 24, 4:32 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
432 PM CDT Sat Jul 24 2021

KSZ009-242200-
Washington-
432 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Washington, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Washington and Morrowville.

LAT...LON 3974 9730 3996 9712 3985 9687 3967 9717
TIME...MOT...LOC 2132Z 303DEG 8KT 3989 9708

Reese
Special weather statement, Jul 24, 4:52 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
452 PM CDT Sat Jul 24 2021

KSZ009-010-242230-
Washington-Marshall-
452 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES UNTIL 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Hollenberg, moving south at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Washington, Hanover, Hollenberg and Bremen.

LAT...LON 3983 9669 3981 9713 4000 9708 4000 9669
TIME...MOT...LOC 2152Z 343DEG 10KT 3993 9695

Reese
Special weather statement, Jul 24, 5:21 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
521 PM CDT Sat Jul 24 2021

KSZ008-242300-
Republic-
521 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY
UNTIL 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belleville, moving northeast at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Belleville, Cuba, Munden and Narka.

LAT...LON 3975 9768 3989 9767 4000 9737 3978 9737
TIME...MOT...LOC 2220Z 241DEG 6KT 3984 9758

Reese
Special weather statement, Jul 24, 5:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
526 PM CDT Sat Jul 24 2021

KSZ010-011-242300-
Nemaha-Marshall-
526 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NEMAHA AND
SOUTHEASTERN MARSHALL COUNTIES UNTIL 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vermillion. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Frankfort and Vermillion.

LAT...LON 3965 9643 3977 9643 3983 9618 3965 9618
TIME...MOT...LOC 2226Z 340DEG 1KT 3974 9629

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:32 PM CDTSpecial Weather StatementTOPWashington28 min
Jul 24, 4:52 PM CDTSpecial Weather StatementTOPWashington38 min
Jul 24, 5:21 PM CDTSpecial Weather StatementTOPRepublic39 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.